Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 87, NWS Tucson, AZ

September 11, 2008Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 11, 2008, 9:04 PM MST for Pima County, Arizona. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2008, 9:04 PM MST (04:04 UTC)
Expired
Sep 11, 2008, 11:00 PM MST
In force
116 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 41 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 4.1 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2267 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 120404
FFWTWC
AZC019-120600-
/O.NEW.KTWC.FF.W.0087.080912T0404Z-080912T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
904 PM MST THU SEP 11 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
   THIS INCLUDES AREAS OF THE CITY FROM NEAR CORONA DE TUCSON        
   NORTHWARD ACROSS THE FAR EASTERN SECTIONS OF THE CITY.

* UNTIL 1100 PM MST

* AT 858 PM MST...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
  FROM A THUNDERSTORM OVER EAST AND SOUTHEAST PORTIONS OF THE CITY.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAGUARO
  NATIONAL PARK EAST...SABINO CANYON...REDINGTON AND MOUNT
  LEMMON/SUMMERHAVEN.

TRAINED WEATHER SPOTTERS REPORTED THAT SAHUARITA ROAD WAS CLOSED 
BETWEEN HOUGHTON AND WENTWORTH AND THAT A SWIFT WATER RESCUE WAS 
OCCURRING NEAR HOUGHTON AND SAHUARITA ROADS.   

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3251 11085 3252 11048 3187 11046 3190 11084

$$
2 follow-up statements
000 
WGUS75 KTWC 120431
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
931 PM MST THU SEP 11 2008

AZC019-120600-
/O.CON.KTWC.FF.W.0087.000000T0000Z-080912T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
931 PM MST THU SEP 11 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MST FOR
NORTHEASTERN PIMA COUNTY...

AT 924 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT A CLUSTER OF THUNDERSTORMS ARE CONTINUING TO PRODUCE VERY HEAVY 
RAIN FROM NEAR CORONA DE TUCSON NORTHWARD TO THE SANTA CATALINA 
MOUNTAINS...AND INCLUDING THE FAR EASTERN SECTIONS OF THE CITY. 

A TRAINED WEATHER SPOTTER AND HAM RADIO OPERATOR REPORTED A SWIFT 
WATER RESCUE ONGOING ON SAHUARITA ROAD BETWEEN WILMOT AND KOLB. TWO 
VEHICLES ARE INVOLVED WITH AT LEAST TWO PERSONS IN THE VEHICLES. A 
GAUGE NEAR THIS AREA REPORTED 0.83 INCHES OF RAIN SINCE THE RAIN 
BEGAN.  

RAIN GAUGES ACROSS THE EAST SIDE OF THE TUCSON METRO AREA RANGE FROM 
JUST A FEW TENTHS OF AN INCH..BUT SEVERAL LOCATIONS HAVE REPORTED 
AMOUNTS GREAT THAN A HALF INCH WITH ONE LOCATION REPORTING OVER AN 
INCH. THIS LOCATION WAS NEAR EL MARAH ON BEAR CANYON ROAD.  

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3251 11085 3252 11048 3187 11046 3190 11084

$$
000 
WGUS75 KTWC 120552
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1052 PM MST THU SEP 11 2008

AZC019-120600-
/O.EXP.KTWC.FF.W.0087.000000T0000Z-080912T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
1052 PM MST THU SEP 11 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1100 PM MST FOR
NORTHEASTERN PIMA COUNTY...

THE SHOWERS AND THUNDERSTORMS THAT PRODUCED VERY HEAVY RAIN OVER 
MAINLY SOUTHEAST AND EASTERN PORTIONS OF THE TUCSON METRO AREA HAVE 
DECREASED IN INTENSITY. THEREFORE...THE FLASH FLOOD WARNING WILL BE 
ALLOWED TO EXPIRE AT 1100 PM MST. 

LAT...LON 3251 11085 3252 11048 3187 11046 3190 11084

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 8:51 PM MST, 13 minutes earlier.

Area forecast discussion, Sep 11, 8:51 PM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
851 PM MST THU SEP 11 2008

.SYNOPSIS...DRY AIR WILL START PUSHING IN FROM THE WEST BY FRIDAY...
LIMITING OUR CHANCE OF SHOWER AND THUNDERSTORM ACTIVITY INTO NEXT
WEEK.

&&

.DISCUSSION...A BUSY NIGHT WITH A CLUSTER OF HEAVY RAIN PRODUCING
THUNDERSTORMS CURRENTLY OVER THE CITY OF TUCSON AND MOVING QUICKLY
TO THE NORTHEAST. HAVE A URBAN AND SMALL STREAM FLOOD ADVISORY IN
EFFECT UNTIL 1030 PM MST. ONCE THE ACTIVITY SETTLES DOWN THIS
EVENING WILL REVISIT THE POP FORECAST FOR THE REMAINDER OF THE NIGHT
AND MAKE CHANGES ACCORDINGLY.

&&

.AVIATION...ISOLD TO SCATTERED TSRA/SHRA ACROSS ALL OF SE AZ. STRONG
GUSTY WINDS NEAR STORMS AND WITH SOME THUNDERSTORM OUTFLOW. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.PREV DISCUSSION...DEBRIS CLOUD CLEARED BY LATE MORNING WITH EARLIER
CLEARING OUT WEST. MOISTURE HAS BEEN GOOD ENOUGH IN THE 1 TO 1.2
INCH RANGE ACROSS SOUTHERN AREAS...MAYBE A LITTLE DEEPER FURTHER
EAST...WITH HIGHER VALUES OVER MOST OF SONORA JUST SOUTH. WE HAVE
SEEN SOME DRYING HOWEVER...AS SURFACE DEWPTS HAVE BEEN ABLE TO MIX
OUT INTO THE MIDDLE AND LOWER 50S THIS AFTERNOON ACROSS CENTRAL AND
EASTERN AREAS. RECENT GOES SOUNDER ESTIMATES ARE HINTING AT VALUES
CLOSER TO 1 INCH IN THESE AREAS.

MOISTURE PUSHED UP FROM LOWELL REMNANT HAS INTERACTED WITH LOW
DIGGING INTO NORTHERN BAJA FOR SCATTERED THUNDERSTORMS IN SOUTHWEST
DESERTS TODAY. WE STILL HAVE A CHANCE OF SHOWERS THIS EVENING IN
CENTRAL AND EASTERN AREAS AS MORE FAVORABLE CONDITIONS TRY TO SHIFT
IN FROM THE WEST...BUT WE WILL BE FIGHTING SOME ADDITIONAL DRYING
TRYING TO INFILTRATE THE FLOW FROM THE SOUTHWEST UNDER THE LOW.

SOME REMNANT ENERGY WILL BE LEFT BEHIND AS THE TROUGH LIFTS
EASTWARD...BUT MODELS CONTINUE TO TRY TO DRY US OUT AFTER TONIGHT AS
THE LARGER SCALE FLOW SHUNTS MOISTURE OUT OF THE AREA. MODEL DRYING
MIGHT BE A LITTLE TOO AGGRESSIVE...BUT WILL SERVE WELL AS A GENERAL
FORMAT FOR THE PREVAILING TREND. STILL HAVE TO WATCH FOR REMNANT
TROPICAL MOISTURE EARLY IN THE NEW WEEK...BUT NEW GFS AND OFFICIAL
TRACKS KEEP THINGS FAIRLY FAR EAST.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

MOLLERE

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 11, 6:14 AM MST, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
614 AM MST THU SEP 11 2008

AZZ029-030-032>034-120400-
SOUTHEAST PINAL COUNTY-UPPER GILA RIVER VALLEY-
TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-
614 AM MST THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST
THIS MORNING WILL MOVE ACROSS NORTHERN BAJA TODAY AND TONIGHT.
SUFFICIENT MOISTURE IS IN PLACE AND COMBINED WITH DAYTIME HEATING
AND UPPER LEVEL DYNAMICS ASSOCIATED WITH THE APPROACHING
LOW...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND TONIGHT. MAIN THREAT FROM THESE STORMS WILL BE GUSTY
WINDS...SMALL HAIL AND LOCALLY HEAVY RAIN. A FEW AREAS NEAR THE
STRONGEST STORMS MAY SEE RAINFALL AMOUNTS UP TO ONE INCH WHICH MAY
CAUSE SOME SHORT TERM FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ035-120400-
COCHISE COUNTY-
614 AM MST THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST
THIS MORNING WILL MOVE ACROSS NORTHERN BAJA TODAY AND TONIGHT.
SUFFICIENT MOISTURE IS IN PLACE AND COMBINED WITH DAYTIME HEATING
AND UPPER LEVEL DYNAMICS ASSOCIATED WITH THE APPROACHING
LOW...SCATTERED TO NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS
WILL DEVELOP THIS AFTERNOON AND TONIGHT. MAIN THREAT FROM THESE
STORMS WILL BE GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAIN. A
FEW AREAS MAY SEE RAINFALL AMOUNTS UP TO ONE INCH WHICH MAY CAUSE
SOME SHORT TERM FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-120400-
WESTERN PIMA COUNTY-
614 AM MST THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST
THIS MORNING WILL MOVE ACROSS NORTHERN BAJA TODAY AND TONIGHT.
SUFFICIENT MOISTURE IS IN PLACE AND COMBINED WITH DAYTIME HEATING
AND UPPER LEVEL DYNAMICS ASSOCIATED WITH THE APPROACHING
LOW...ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND TONIGHT. MAIN THREAT FROM THESE STORMS WILL BE GUSTY WINDS...SMALL
HAIL AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-120400-
NORTHERN GREENLEE COUNTY-
614 AM MST THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST
THIS MORNING WILL MOVE ACROSS NORTHERN BAJA TODAY AND TONIGHT.
SUFFICIENT MOISTURE IS IN PLACE AND COMBINED WITH DAYTIME HEATING
AND UPPER LEVEL DYNAMICS ASSOCIATED WITH THE APPROACHING
LOW...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND TONIGHT. MAIN THREAT FROM THESE STORMS WILL BE GUSTY
WINDS...SMALL HAIL AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 6:55 PM MSTDust Storm WarningTWC65 min
Sep 11, 6:55 PM MSTAreal Flood AdvisoryTWCPima70 min
Sep 11, 8:14 PM MSTAreal Flood AdvisoryTWCPima26 min
Sep 11, 8:37 PM MSTAreal Flood AdvisoryTWCPima113 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.